New Jersey, 2007

Damaging Wind in New Jersey, May 31, 2007

May 31, 2007 · NWS PHI · 1 event in 1 county or zone

An unseasonably hot day helped fuel a severe thunderstorm in southern Warren County. In Harmony Township, a couple of trees were knocked down near and along County Route 519.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unseasonably hot day helped fuel a severe thunderstorm in southern Warren County. In Harmony Township, a couple of trees were knocked down near and along County Route 519.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 2:35 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, May 31, 2:35 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT THU MAY 31 2007

.SYNOPSIS...
HIGH PRESSURE LOCATED ALONG THE MID ATLANTIC COAST WILL CONTINUE TO
SLIDE TO THE SOUTH AND EAST TONIGHT AND ALLOW A BACKDOOR FRONT TO
MAKE DOWN TO ABOUT NEW YORK CITY. THE FRONT WILL RETREAT TO THE
NORTH ON FRIDAY AND REMAIN THERE ON SATURDAY AS SURFACE HIGH
PRESSURE REESTABLISHES ITSELF ACROSS THE REGION. AT THE SAME TIME
LOW PRESSURE IS EXPECTED TO FORM IN THE GULF OF MEXICO. FAST
FORWARDING TO MONDAY, THE SOUTHERN LOW WILL TRACK NORTH OFF THE
EASTERN SEABOARD AS A SURFACE COLD FRONT AND MID LEVEL SYSTEM
APPROACHING FROM THE OHIO VALLEY DEFLECTS IT TO OUR EAST. A
SECONDARY COLD FRONT IS FORECAST TO TRACK THROUGH THE REGION ON
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AT 300 PM...THE TEMPERATURE WAS 89 DEGREES AT KPHL. THE FIRST 90 OF
THE YEAR LOOKS LIKELY. DEWPOINTS HAVE BEEN RUNNING MAINLY IN THE
50S, BUT A WEDGE OF 60+ DEWPOINTS HAVE WORKED INTO SOME OF THE
REGION. HEAT INDICES THIS AFTERNOON ARE RUNNING WITH AMBIENT
TEMPERATURES. ALONG WITH THE MOIST SURFACE WEDGE, MODEL SOUNDINGS
SHOW MODERATE INSTABILITY WITH SOME MID-LEVEL DRYING. A BACKDOOR
FRONT IS SLOWLY WORKING SOUTHWEST ACROSS OKXS CWA AS I WRITE.

WHILE THE 12Z GFS VORTICITY AND OMEGA FIELDS LOOK A LITTLE
EXAGGERATED TONIGHT, THE MODEL HAS GOOD CONTINUITY WITH ITSELF. FOR
SEVERAL RUNS NOW, ITS BEEN PRODUCING SOME QPF ACROSS THE NORTHERN
HALF OF THE CWA. THE 12Z WRF AND RUC HAVE HOPPED ABOARD AND NOW
PRODUCE SOME QPF AS WELL. WITH THE SUPPORT OF STAT GUIDANCE, ILL
THROW SOME POPS LATER INTO THE NIGHT AND BUMP THEM UP A NOTCH ACROSS
THE NORTH. WHILE I CANT COMPLETELY RULE OUT ANY THUNDERSTORMS
FURTHER TO THE SOUTH AS SEA AND BAY BREEZES INCH ALONG, I THINK THAT
THEY WILL BE ISOLATED ENOUGH TO NOT INCLUDE.

FOR THE THUNDERSTORMS THAT DO FORM, REACHING SEVERE LIMITS LOOK
UNLIKELY. WITH JUST SOME MODERATE INSTABILITY AND FREEZING LEVELS
NEAR 13K FEET, SEVERE SIZE HAIL WILL BE TOUGH. WHILE SEVERE
WINDS AND DEEP CONVECTION ARENT SCREAMING YES EITHER, THE SLOW
MOVEMENT OF THE THUNDERSTORMS WILL PROBABLY BE THE MOST SIGNIFICANT
FACTOR AS WE HEAD INTO THE EVENING HOURS. FORECAST SOUNDINGS ARENT
SHOWING MUCH WIND IN EXCESS OF 20 KT UP TO 25K FEET.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
THE BACKDOOR FRONT IS FORECAST TO RETREAT NORTH TOMORROW AS HIGH
PRESSURE FLEXES ITS MUSCLES ONCE AGAIN. THE SOUTH TO SOUTHWEST FLOW
WILL CONTINUE TO PUMP MORE MOISTURE INTO THE LOWER LEVELS. WITH
DEWPOINTS ON THE RISE TOMORROW, GREATER INSTABILITY WILL FOLLOW.
ISOLATED TO SCATTERED THUNDERSTORMS LOOK PROBABLE TOMORROW UNDER THE
WARM CORE RIDGE. SEVERE IS ANOTHER QUESTION. H8 TEMPS IN THE 15 TO
16 DEGREE RANGE SHOULD PUSH HIGH TEMPERATURES AROUND 90 DEGREES IN
THE WARMEST SPOTS ONCE AGAIN.

MORE OF THE SAME IS EXPECTED ON SATURDAY, EXCEPT SOME INCREASE IN
CLOUDS COULD HOLD HIGH TEMPERATURES DOWN A COUPLE OF DEGREES FROM
FRIDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE PERIOD BEGINS WITH THE WEAKENING OF THE UPPER RIDGE OVER THE
MID-ATLANTIC REGION. FURTHER TO THE WEST, A DEEP NORTHERN STREAM
TROF IS FORECAST TO MOVE ACROSS THE UPPER MISSISSIPPI VALLEY WHILE
SOME WEAKER SOUTHERN STREAM ENERGY TRACKS OVER THE SOUTHEASTERN
UNITED STATES. SURFACE REFLECTIONS ARE FORECAST TO BE IN PLACE WITH
BOTH SYSTEMS. WHILE IT APPEARS BOTH SYSTEMS WILL MERGE SOMETIME ON
TUESDAY WELL TO OUR NORTH, THE REGION WILL BE SQUEEZED SUNDAY AND
MONDAY. A COLD FRONT IS EXPECTED TO CROSS THE FORECAST AREA ON
WEDNESDAY.

WHILE SOLUTIONS MAINTAIN A GOOD CONSENSUS WITH NORTHERN STREAM
ENERGY, THERE ARE SOME ISSUES WITH THE SOUTHERN FEATURE AND HOW
CLOSE IT WILL TRAVEL TO THE COAST AS IT LIFTS FROM THE GULF OF
MEXICO. IN SHORT, A BLEND OF THE ECMWF AND NCEP ENSEMBLE WAS USED TO
CONSTRUCT THE SUNDAY THROUGH TUESDAY PERIOD. THIS METHOD WAS USED TO
GIVE THE SOUTHERN STREAM LOW AN INTERMEDIATE TRACK BETWEEN ALL THE
SOLUTIONS. FOR US, THIS KEEPS THE LOW FAR ENOUGH OFFSHORE WHERE ONLY
MARINE INTERESTS COULD BE AFFECTED. FOR WEDNESDAY AND THURSDAY, MORE
WEIGHT WAS GIVEN TO THE NCEP ENSEMBLE MEAN.

ILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS FROM SUNDAY
THROUGH TUESDAY AS BOTH SYSTEM ARE FORECAST TO WORK CLOSER TO THE
REGION BEFORE SENDING A BOUNDARY THROUGH THE REGION. A SECONDARY
BOUNDARY IS EXPECTED FOR WEDNESDAY, BUT AFTER MOST OF THE MOISTURE
DEPARTS. FOR THIS REASON, ILL JUST PAINT SOME POPS ACROSS THE
NORTHERN HALF OF THE CWA. THURSDAY LOOKS DRY AT THIS TIME IN A POST
FRONTAL ENVIRONMENT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND A FEW THUNDERSTORMS HAVE BEEN FIRING UP ALONG THE RIDGES
OF CENTRAL PA EARLY THIS AFTERNOON AND SOME OF THIS ACTIVITY COULD
MOVE INTO THE LEHIGH VALLEY AND POINTS FURTHER NORTH LATER THIS
AFTERNOON. HAVE KEPT THE CB/S IN A TEMPO GROUP FOR BOTH RDG AND ABE
DURING THE LATE AFTERNOON HOURS TO ACCOUNT FOR THIS POSSIBILITY. AIR
FURTHER SOUTH TOWARD PHILADELPHIA AND THEN DOWN TO THE NJ SHORE IS
MORE STABLE AND NOT AS SUSCEPTABLE TO THUNDERSTORM ACTIVITY THIS
AFTERNOON. DIURNAL ACTIVITY WILL END AROUND SUNSET RESULTING IN A
TRANQUIL EVENING WITH VFR CONDITIONS UNTIL SOME HZ DEVELOPS DURING
THE LATE OVERNIGHT HOURS. VSBYS COULD GO DOWN TO ABOUT 4 SM AT RDG
AND ABE, AND DIP JUST BELOW 6 SM AT TTN/PNE/PHL/ILG, BUT WILL
INCREASE TO P6SM BY MIDMORNING. SOME ADDITIONAL SHOWER/THUNDERSTORM
ACTIVITY IS EXPECTED AGAIN FRI AFTERNOON, AND HAVE INCLUDED A CB
GROUP AFTER 16Z.

THEN BEYOND THE TERMINAL FCST PERIOD, SCTD TSTMS COULD DEVELOP AGAIN
FRI AFTN/EVENING AND SHOWERS OR TSTMS REMAIN POSSIBLE THROUGH MONDAY
WITH THE BEST CHANCES OCCURING EACH AFTERNOON AND EVENING.

&&

.MARINE...
NO MARINE FLAGS AT THIS TIME FOR THE FORECAST PERIOD. WINDS WILL
GENERALLY BE OUT OF THE SOUTH-SOUTHWEST AROUND 10-15 KT THE NEXT
SEVERAL DAYS.  THERE MAY BE SOME HIGHER WINDS FRIDAY/SATURDAY WITH
A FEW GUSTS OF 20-25 KT. THINGS BEGIN TO GET INTERESTING AT THE END
OF THE WEEKEND AND BEGINNING OF NEXT WEEK WITH A STORM SYSTEM
FORECAST TO APPROACH OUR AREA FROM THE SOUTH. DETAILS ARE STILL HAZY
WITH THE TRACK OF THE LOW PRESSURE SYSTEM, SO WE WILL NEED TO KEEP
AN EYE ON IT AS WIND SPEEDS AND DIRECTIONS COULD BE TRICKY AS WE GO
INTO THE LATTER PART OF THE WEEKEND AND EARLY NEXT WEEK. SEAS ARE
EXPECTED TO REMAIN BELOW THE 5 FT LEVEL, ALTHOUGH WE MAY SEE SOME
HIGHER SEAS WITH THE SYSTEM APPROACHING THE REGION, BUT NO FLAGS
ANTICIPATED AS OF YET.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KRUZDLO
NEAR TERM...KRUZDLO
SHORT TERM...KRUZDLO
LONG TERM...KRUZDLO/HPC
AVIATION...MIKETTA
MARINE...ROBERTSON
Hazardous weather outlook, May 31, 2:18 AM EST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 AM EDT THU MAY 31 2007

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-010730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
318 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN
DELAWARE...DELAWARE BAY WATERS...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Philadelphia radar (KDIX), 107 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 31, 4:27 PM EST
Where
Warren County, Montana
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -75.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34768.